Rock Hill, SC 803-670-8961

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a surprisingly common number of medications. From popular pain medication to tinnitus medication, learn which of them has an impact on your hearing.

Your Hearing Can be Affected by Medications

The US makes up nearly half of the $500 billion dollar pharmaceutical industry. Are you getting over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications carry risk, and while risks and side effects might be mentioned in the paperwork, people usually don’t think they’ll be impacted. So it’s important to mention that some medications raise the risk of hearing loss. On a more positive note, some medications, such as tinnitus treatments, can actually help your hearing. But how can you know which medications are ok and which are the medications will be hazardous? And what do you do if a doctor prescribes medications that cause hearing loss? A little knowledge on the subject can really help.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. Researchers looked at the type of painkillers, frequency and time frame in addition to hearing loss frequency. This link is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, regular use of over-the-counter painkillers damages hearing. 2 or more times a week is described as regular use. You commonly see this regularity in people who suffer with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing may be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear precisely what causes this loss of hearing. These drugs could decrease the flow of blood to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why loss of hearing might be the consequence of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when taken as directed and you don’t have an allergic reaction to it. But some forms of antibiotic might raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in their initial stages. But there have been some individuals who seem to have developed hearing loss after taking them. Results from animal-testing are persuasive enough. The medical industry believes there could be something to be concerned about. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases
  • Cystic fibrosis

In contrast to the majority of antibiotics, they’re more often used over a prolonged period of time to address chronic infections. Pneumonia and children’s ear infection were, until not long ago, widely treated by Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. Why some antibiotics play a role in hearing loss still requires more research. It appears that they may cause swelling in the inner ear that creates long-term damage.

3. How Your Ears Are Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing Can be Damaged by Chemo Drugs

You know that there will be side effects when you go through chemo. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t normally tell the difference between healthy cells and cancer. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re dealing with chemo, a hearing care expert may be able to help you keep track of your hearing. Or you may want to let us know what your individual scenario is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you may try taking diuretics. As with any attempt to control something using medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Even though it’s generally temporary, this can cause hearing loss. But loss of hearing may become irreversible if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should consult your doctor regarding any side effects that may occur in combination with other drugs you’re taking.

What Can Do If You’re Using Drugs That Might Cause Loss of Hearing

Never discontinue using a drug that was prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you should take stock of all your medications. If your doctor has you on any of these medications that lead to loss of hearing, ask if there are alternate options that could reduce risk. You can also make lifestyle changes to reduce your need for medications. You can get on a healthier path, in some situations, with small modifications to your diet and some exercise. These changes could also be able to lessen pain and water retention while enhancing your immune system. You should make an appointment to get your hearing evaluated as soon as you can particularly if you are taking any ototoxic drugs. Hearing loss can advance quite slowly, which makes it less noticeable at first. But make no mistake: it can affect your health and happiness in ways you may not realize, and catching it early gives you more options for treatment.

Browse Our Site